Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 104, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2005, 1:08 PM EDT for Wilkes County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 1:08 PM EDT (17:08 UTC)
- Expired
- Aug 5, 2005, 1:42 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 1:15 PM EDT | HAIL 0.75 | Mc Grady, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1463 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 051708
SVRRNK
NCC193-051815-
/O.NEW.KRNK.SV.W.0104.050805T1708Z-050805T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT FRI AUG 5 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 215 PM EDT
* AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MC GRADY...OR
ABOUT NEAR MC GRADY. THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
MC GRADY...
HALLS MILLS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3623 8107 3617 8141 3617 8141 3628 8139
3629 8135 3635 8136 3636 8132 3634 8127
3641 8117 3641 8115
$$
HL1 follow-up statement
000
WWUS51 KRNK 051742
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT FRI AUG 5 2005
NCC193-051749-
/O.CAN.KRNK.SV.W.0104.000000T0000Z-050805T1815Z/
WILKES NC-
139 PM EDT FRI AUG 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS LOCATED NEAR MC GRADY HAS DRIFTED TO
THE SOUTHWEST AND WEAKENED. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3623 8107 3617 8141 3617 8141 3628 8139
3629 8135 3635 8136 3636 8132 3634 8127
3641 8117 3641 8115
$$
HLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:14 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 5, 10:14 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1014 AM EDT FRI AUG 5 2005 .SHORT TERM (REST OF TODAY)... UPDATED TO REMOVE MENTION OF AM FOG AS ALL SITES HAVE CLEARED. NO SIGNIFICANT CHANGES TO FORECAST GRIDS AS FRONT APPROACHES AREA FROM THE NW. MORNING SOUNDING SHOWS A LOT OF DRY AIR ALOFT WHICH MAY INCREASE DOWNBURST POTENTIAL WITH STORMS THAT DO DEVELOP. && .PREVIOUS DISCUSSION... (ISSUED 642 AM EDT FRI AUG 5 2005) AVIATION... LIFR FOG IN THE GREENBRIER VALLEY WILL LIFT BY 14Z. A FRONT MOVING THROUGH THE OHIO VALLEY WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY JUST NORTH OF THE FORECAST AREA. THERE IS A LOW CHANCE THAT THE PRECIPITATION MAY REACH THE NORTHERN COUNTY WARNING AREA(CWA) BY THIS EVENING. AS THE RAIN MOVES CLOSER...SC AND AC WILL SPREAD ACROSS THE CWA BUT CEILINGS WILL REMAIN VFR. PREVIOUS DISCUSSION... (ISSUED 249 AM EDT FRI AUG 5 2005) SHORT TERM (TODAY THROUGH TONIGHT)... PRE FRONTAL TROUGH OUT AHEAD OF THE MAIN COLD FRONT TO BE SOURCE FOR AFTN SCTD CONVECTION...ESPECIALLY MTNS. FRONT APPROACHES THE CENTRAL APPALACHIANS TONIGHT...AND LEANING TOWARD THE SLOWER GFS SOLUTION. COMPRESSIONAL WARMING AHEAD OF FRONT WILL LEND TO HIGHS SIMILAR TO THURSDAYS. A NW-NRLY FLOW AT 8H SHOULD LEND TO DRIER DEWPOINTS...STILL HUMID...BUT NOT AS HUMID AS THE PAST 2 DAYS. LOOKING AT HEAT INDICES APPROACHING 100 OUT EAST THIS AFTN. TONIGHT...EXPECT SCTD CONVECTION IN THE EVENING TO WANE OVERNIGHT...WITH LOSS OF HEATING. FRONT SETTLING INTO NW FORECAST AREA WILL LEND TO KEEPING SLIGHT CHANCE MOST AREAS OVERNIGHT THOUGH. LONG TERM (SATURDAY THROUGH THURSDAY)... BY SATURDAY AFTERNOON COUNTY WARNING AREA (CWA) IS WELL INTO DEEP RELATIVE HUMIDITY (RH) FROM THE SURFACE THROUGH 300MB. 00Z NAM IS SHOWING Q-VECTOR FORCING IN THE SOUTHERN CWA ON SAT AND SUN AFTERNOON. BY 12Z SATURDAY...THE SURFACE FRONT IS ACROSS THE CWA...SO ON SATURDAY CONVECTION SHOULD INITIATE FURTHER SOUTH. THEN MODELS START TO DIVERGE ON THE FRONATL POSITION. STILL FAVORING THE GFS SOLUTION WHICH PUSHED THE BNDRY AND LOW LEVEL CONVERGENCE BACK NORTH OF THE CWA BY SUNDAY AFTERNOON...AS THE LOW LEVEL WINDS TURN TO THE SOUTHEAST AROUND THE LARGE HIGH OVER THE ATLANTIC. SINCE THE SURFACE CONVERGENCE ON SUN WL BE NORTH OF THE CWA...THE HIGHEST POPS WILL REMAIN IN THE NORTH...AND SHOULD BE LOWER IN THE SOUTH. 850MB TEMPERATURES ARE COOLER ON SATURDAY...IN THE +16 TO +18 RANGE. WILL BE STAYING CLODE TO A BLEND BETWEEN CURRENT FORECAST AND MAV GUIDANCE THROUGH SUNDAY NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 99
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT FRI AUG 5 2005 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009>014-018>020-022>024-WVZ042>045-061600- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1152 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.